Exact Answer: At least 24 hours
It is absolutely normal for mothers who are breastfeeding to become sick. It is sometimes unavoidable and sometimes goes away with no medication involved. But if you do become sick and the doctor prescribes antibiotics, you may wonder if it will impact breastfeeding and your child in turn.
The answer to that is that a lot of drugs do pass from the mother’s bloodstream into their breastmilk, which is then passed into the child’s system. While there are many antibiotic medications that are indeed safe for you and your child if you are breastfeeding, you must remember that there are some that are not very safe for the infant. So it is important to always check with a doctor before taking any medication whatsoever.
How Long After Antibiotics Can I Breastfeed?
|Time to breastfeed after antibiotics
|At least 24 hours
Antibiotics are medications that stop or prevent the replication, growth, and spread of bacteria, or even kill the bacterium directly. This way, antibiotics can target specific bacteria and treat bacterial infections.
Most bacterial infections that are mild do not require antibiotics, and they resolve themselves on their own. Conditions such as the common cold, flu, sore throats, coughs, ear infections, and chest infections, no longer need antibiotic medications to treat them.
However, there are times where it is necessary to take antibiotics. When you have bacterial infections that will not clear up naturally or take a long time to clear up, be contagious and infect others around you, or cause more intense and dangerous health conditions, require antibiotics to do the trick.
Although there are many different types of antibiotics, we can divide them into six primary categories. The first group is Penicillins, which treat many infections such as skin infections, chest infections, urinary tract infections, and more. The second group is Cephalosporins, which treat many serious infections. Another group is known as Aminoglycosides, which treats intense illnesses but may result in risky side effects. The fourth group is known as Tetracyclines, which treat skin conditions and acne. Another group is known as Macrolides, which primarily treats infections in the chest or lungs. The last group is known as Fluoroquinolones, which especially treat infections in the urinary tract, and the respiratory system, but may cause dangerous side effects.
Usually, Penicillins such as ampicillin and amoxicillin, and Cephalosporins such as cephalexin, and aminoglycosides are deemed safe enough to consume by women who are breastfeeding. Other antibiotics can cause unpleasant and sometimes serious side effects in infants.
As a rule of thumb, one must pump and discard breast milk for at least 24 hours after taking the antibiotics.
Why Does It Take That Long To Breastfeed After Antibiotics?
If the mother consumes antibiotics, they can be transferred from the plasma of the mother into the breast milk. Hence, when you breastfeed your infant, there is a risk of passing on the medication into the body of the baby. This may pose threats for both the mother and the baby’s healths.
Since antibiotics function by simply killing all bacteria in the body, they may destroy the good bacteria too, along with the dangerous ones. This results in harmful side effects.
Stomach problems are the most common conditions that take place if you breastfeed too soon after taking antibiotics. Because the helpful bacteria from the infant’s intestine are also killed or modified by the antibiotics, the baby may suffer from diarrhea, loose stool, and abnormal nutrient absorption. But remember that this is temporary, and not dangerous. These problems clear up on their own over a short period of time.
Another problem is thrush. This is a fungal infection that is caused by a fungal yeast known as Candida albicans. If there is an overgrowth in this yeast, then both the mother and baby might show symptoms. Symptoms for the infant include diaper rash, digestive issues, and an odd coating around their mouths and tongue that is white. On the other hand, the mother may suffer from a serious stabbing pain located in the nipples, that look shiny and red. For thrush, doctors prescribe antifungal medicines for both the infant and the mother.
But while taking antibiotics, probiotics are recommended for both the mother and child. This is because probiotics keep the bacteria in the intestines balanced and controlled.
After a dosage of antibiotics, it is important to pump the breast milk and discard it for 24 hours, so the medication leaves the body and does not enter that of the infant, and so the supply of milk is maintained.
If you really need to take an antibiotic medication that is deemed unsafe for your infant while you breastfeed, then there are always alternatives for feeding your child. But it is advised to pump and dump the breastmilk regularly during this time, so your supply of milk is maintained.
Once the antibiotics have worked their magic, and your body has removed them from the system, then you can return to breastfeeding your infant.
If the baby does somehow have a bad reaction to the antibiotics that you have taken and exhibits rashes, temperature change, or change in daily habits, then you must consult a health professional immediately.
Last Updated : 23 February, 2024
I’ve put so much effort writing this blog post to provide value to you. It’ll be very helpful for me, if you consider sharing it on social media or with your friends/family. SHARING IS ♥️
Sandeep Bhandari is the founder of ExactlyHowLong.com website. I am a professional full-time blogger, a digital marketer, and a trainer. In game development, I love playing with every different engine, toolset, and framework I can find. In digital art, I love everything from painting to vector work to pixel art to 3D modeling.